Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 201, NWS Dodge City, KS

June 14, 1996Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 14, 1996, 3:46 PM CDT for Gray County, Kansas. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 1996, 3:46 PM CDT (20:46 UTC)
Expired
Jun 14, 1996, 4:35 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Gray County, KS

The radar

The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 3:50 PM CDTThunderstorm WindMontezuma, KS
Jun 14, 3:50 PM CDTHail 0.75Montezuma, KS
Jun 14, 3:50 PM CDTThunderstorm WindMontezuma, KS
Jun 14, 3:54 PM CDTThunderstorm Wind 61Gray Center, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1140 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 142046
SVRDDC
KSC069-142135-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT FRI JUN 14 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 435 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...GRAY COUNTY
 
AT 345 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 4 MILES NORTH OF MONTEZUMA MOVING NORTH AT 10 MPH.
THIS STORM IS EXPECTED TO REMAIN OVER OPEN COUNTRY.
 
WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.

LEE/HUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:58 PM CDT, 48 minutes earlier.

Area forecast discussion, Jun 14, 2:58 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT FRI JUN 14 1996

MAIN FCST CHALLENGE AGAIN IS CNVCTN AND POSSIBLE LOCALIZED FLOODING.
MONSOON MOISTURE PROVIDING TROPICAL ATM AND PCP WATER TO 1.40 INCHES.
SHRTWV MOVING INTO REGION FROM TEXAS PAN TO SET OFF CNVCTN THIS EVE
AND ENDING AROUND MIDNIGHT. UPPER RIDGE PROVIDING VERY WEAK WINDS
ALOFT WITH STORM MOTION VECTOR AT 219/6. SLOW MOVING TSTMS TO DUMP
VERY HEAVY RAINFALL AMOUNTS AND WILL WORD ACCORDINGLY. OTHER PROBLEM
IS POSSIBLE SEVERE THIS EVE WITH LARGE CAPES FROM 2000-4000 J/KG.
EVEN THOUGH ATM FAIRLY WARM AND TROPICAL SOME CELLS MAY BRIEFLY PUT
OUT STRONG WINDS AND DIME HAIL AS PULSE TYPE WATER LOADED TSTMS
COLLAPSE.

TOMMORROW...ANOTHER VORT SWINGS INTO REGION ONCE AGAIN WITH TROPICAL
ATM STILL IN PLACE. SHTRWV ENERGY TO MOVE INTO SWRN KS IN AFTN WITH
ANOTHER ROUND OF CNVCTN.

IN LATER PERIODS MAIN SHRTWV ENERGY MOVES OUT OF REGION BY SUNDAY AM
SO CONTINUED CHANCES OF TRW UNTIL THEN. UPPER RIDGE REBUILDS WITH
TEMPS WARMING BACK INTO 90S.

WILL HOLD WITH PERSISTANCE WITH LOWS FOR TONIGHT AND FWC MAX LOOKS
GOOD FOR TMRW.

DDC 065/085 064/088 065 533
GCK 065/085 063/089 065 533
EHA 065/082 063/093 065 233
LBL 066/082 063/092 065 233
HYS 065/083 063/084 065 553
P28 068/090 068/090 070 533

KRUSE

In the hours before

Special weather statement, Jun 14, 10:59 AM CDT, 4 hours 47 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-150000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1100 AM CDT FRI JUN 14 1996

SYNOPSIS: SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS ALMOST ANYWHERE
IN SOUTHWESTERN KANSAS THIS AFTERNOON AND EVENING. ABUNDANT MOISTURE
THROUGH A DEEP LAYER COMBINED WITH AN UPPER AIR DISTURBANCE WILL SET
OFF THE THUNDERSTORMS. DUE TO A HIGH AMOUNT OF INSTABILITY SOME OF
THUNDERSTORMS MAY BRIEFLY BECOME SEVERE WITH LARGE HAIL. ANOTHER
FACTOR IS THE POSSIBILITY OF LOCALIZED FLOODING CAUSED BY WEAK WINDS
ALOFT AND SLOW MOVING THUNDERSTORMS. A FEW SPOTTERS MAY BE REQUIRED
THIS AFTERNOON AND EVENING.

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:39 PM CDTSevere Thunderstorm WarningDDCFinney51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.